Alert archive / Virginia / River Flood Warnings in 2018

River Flood Warning 3, NWS Wakefield, VA

February 11, 2018Fluvanna County, Virginia

NWS Wakefield, VA issued this river flood warning at Feb 11, 2018, 11:21 AM EST for Fluvanna County, Virginia. It took effect at Feb 11, 2018, 1:18 PM EST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2018, 11:21 AM EST (16:21 UTC)
In effect from
Feb 11, 2018, 1:18 PM EST
Expired
Feb 12, 2018, 12:30 PM EST
In force
23 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
Minor

County Fluvanna County, VA

The radar

The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rivanna River at Palmyra (PYAV2).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
25 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02034000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this river flood warning went out at Feb 11, 10:08 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 11, 10:08 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1008 AM EST Sun Feb 11 2018

.SYNOPSIS...
A cold front over the Ohio Valley will make slow progress
toward the Mid Atlantic region through tonight. This front
crosses the area Monday morning. The front then lingers off the
Southeast coast through midweek as high pressure builds across
New England.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Quick update to reflect lingering fog along Atlantic coast in MD
and along the Ches Bay north of Windmill Point this morning.
Also nudged temps up slightly in the warm sector across SE
VA/NE NC. Late morning analysis reveals surface low pressure now
lifting NE across N KY into OH/WV/Western VA. The warm/wedge
front now along and just NNW of the local area. Plenty of deep
layer moisture streaming up ahead of the system within SW flow
aloft.

The highest PoPs will remain over the far NW/N portions of the
area with (at best) iso-sct showers farther S. By the aftn, the
main upper forcing will lift into the NE Conus, with coverage
of rainfall diminishing further as it gradually pushes ewd.
High temperatures today will be very mild ranging from the
mid/upper 60s over the Ern Shore to the low/mid 70s farther
inland. Not anticipating any thunder despite being in the warm
sector, mainly due to a lack of upper forcing and poor lapse
rates.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
The cold front approaches from the NW this evening and then
moves into/through the area late tonight into Monday morning.
Likely/categorical PoPs develop everywhere, mainly after
midnight. Temperatures should remain in the 60s through the
evening (climatological highs likely occur at midnight Monday),
with temperatures falling into the mid/upr 40s N to the mid/upr
50s S by morning. The cold front then sags south through the
local area Monday. A high chance of rain for southern two-thirds
of the FA in the morning (60-90%), then PoPs lowering from N to
S in the afternoon as the front drops S. Still though 50-75%
PoPs across southern areas, with 20-30% PoPs north. Clouds look
to stay plentiful on Monday. That coupled with N winds ushering
in some cooler air, will allow daytime temperatures to be lower
than Sunday. In fact, temps may be at their highest across the
north in the morning, then steady/falling temps the rest of the
day.

Lingering rain chances, especially S, Monday night and Tuesday
as front gets hung up across the SE U.S., with a weak wave of
low pressure tracking along the boundary. Lows Monday night in
the upper 20s to mid 30s. Highs Tuesday mostly in the 40s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Surface high pressure builds in south of the region on Wednesday and
Thursday allowing for more of a southwesterly low level flow and
warmer temperatures. We generally remain dry on Wednesday as any
energy remains north of the region. Highs on Wednesday are expected
to climb into the lower to mid 60s (cooler across the MD Eastern
Shore). Even warmer conditions are anticipated for Thursday with
highs near 70 degrees for much of the area minus near the immediate
coast/Eastern Shore. A cold front likely approaches the region late
Thursday and crosses the region early Friday, but there are still
significant timing differences between models. Generally went with
chance PoPs to account for the uncertainty. Temperatures behind the
front will be cooler, but still near to slightly above seasonal
normals with highs ranging from the upper 40s north to mid 50s
south.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 15z, a warm front is lifting NNW of the region with
generally MVFR conditions within the warm sector. Much of the
rain is NW of RIC and SBY this morning, and that should
generally be the case for the next few hours, with an ewd shift
later this morning into early aftn. A SSW wind of 10-15kt is
expected with frequent gusts of 20-25kt. MVFR late this morning
(brief IFR at SBY) then becoming VFR by aftn.

A cold front approaches from the NW this evening, and then drops
into the area later tonight. Expect rain to increase in coverage
with cigs lowering to IFR late tonight into Monday morning. the
wind will become NNE in the wake of the cold front with gusts up
to 20kt along the coast. Conditions slowly improve Monday aftn
into Monday night as high pressure builds in from the N.
Remaining cloudy with cigs lifting to VFR. High pressure slides
across New England Tuesday and then slides offshore Wednesday
and Thursday.

&&

.MARINE...
Marine Dense Fog north of Windmill Point/Parramore now in
effect until 4 pm...

Sfc hi pres remains well off the SE CONUS coast attm w/ a
frontal boundary aligned from along the srn New England coast
SW to the central gulf states. Lo pres will be tracking NE invof
that front (inland of the local waters) today...eventually
pushing cold front E across the local waters Mon morning. S
winds avgg 15 kt early today...become SSW 15-20 kt (20-25 kt off
the Delmarva) into this eveninglate tonight into Sun evening.
Mixing will be limited with an anomalously mild airmass
overspreading cold water. However...pres gradient should remain
strong enough in advance of the frontal boundary to maintain a
15-20 kt SSW wind over the Bay and Lower James this evening.
Expect 20-25 kt winds to continue over the ocean N of Cape
Charles...which will also result in seas building to 4-7 ft.
Post cold front during Mon as strong sfc hi pres passes by N of
the region (into Tue) will result in a period of lo level CAA
and winds become NNE 15-25 kt. Despite a period of sub-SCA
(winds) tonight...have decided to extend SCAS through Mon most
areas (into Tue on the srn ocean waters/near the mouth of the
Bay) due to the period of NNE winds.

&&

.HYDROLOGY...
Locally heavy rainfall upstream will result in decent rises in
the James and Appomattox rivers this weekend. Forecast suggests
the Westham gage at Richmond may reach minor flooding Monday.

&&

.CLIMATE...
Could challenge a few records Sunday 2/11, most likely at ECG
for both the record high and record high min. Unlikely to hit
record highs elsewhere, but a good chance for challenging the
record high mins.

*  2/11      Record High   Rec High Min

* Richmond:   83 (1932)     56 (1966)
* Norfolk:    80 (1932)     59 (1887)
* Salisbury:  74 (1932)     56 (2009)
* Eliz City:  73 (2009)     59 (1966)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 6 AM EST Tuesday for ANZ632-634-656-
     658.
     Dense Fog Advisory until 4 PM EST this afternoon for ANZ630-
     650-652.
     Small Craft Advisory until 6 PM EST Monday for ANZ630-631-650-
     652-654.
     Small Craft Advisory until 6 PM EST this evening for ANZ638.

&&

SYNOPSIS...AJZ/JDM
NEAR TERM...AJZ/MAM
SHORT TERM...AJZ/JDM
LONG TERM...AJB
AVIATION...AJZ
MARINE...ALB/TMG
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Feb 11, 3:39 AM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
339 AM EST Sun Feb 11 2018

MDZ021>025-NCZ012>017-030>032-102-VAZ065>068-075>090-092-093-095>100-
512>525-120845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Nottoway-Amelia-Westmoreland-Richmond-Northumberland-Lancaster-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Middlesex-Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
339 AM EST Sun Feb 11 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-064-069-509>511-120845-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Powhatan-
Western Louisa-Eastern Louisa-Western Hanover-
339 AM EST Sun Feb 11 2018

This Hazardous Weather Outlook is for central Virginia and north
central Virginia.

.DAY ONE...Today and Tonight.

Moderate to locally heavy rainfall this morning may result in
ponding of water on roadways as well as minor flooding of poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 11, 9:37 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
937 AM EST SUN FEB 11 2018

VAZ064-075-076-511-512-517-519-521-111515-
Eastern Hanover-Western King and Queen-Western Hanover-Western King
William-Westmoreland-Richmond-Western Essex-Caroline-
937 AM EST SUN FEB 11 2018

...SHOWERS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN KING AND
QUEEN...NORTHWESTERN RICHMOND...CAROLINE...WESTMORELAND...CENTRAL
HANOVER...NORTHWESTERN KING WILLIAM AND NORTHWESTERN ESSEX
COUNTIES...

At 937 AM EST, NWS doppler radar indicated a narrow line of showers,
producing heavy rainfall near Newtown, or 10 miles southwest of
Champlain, moving northeast at 50 mph.

Locations impacted include...
Ashland, Colonial Beach, Bowling Green, Montross, Randolph Macon
College, Champlain, Milford, Hanover, Port Royal, Beulahville, Dawn,
Loretto, Leedstown, Mangohick, Fort A.p. Hill, Ladysmith, Newtown,
Newland, Coles Point and Kings Dominion.

LAT...LON 3821 7695 3817 7687 3815 7661 3813 7660
      3767 7744 3770 7749 3770 7753 3786 7774
      3825 7734 3822 7729 3825 7727 3825 7723
      3823 7725 3819 7725 3820 7722 3816 7709
      3814 7708 3818 7705 3826 7705 3828 7698
TIME...MOT...LOC 1435Z 228DEG 60KT 3795 7717

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 9:05 PM ESTSpecial Weather StatementAKQCaroline, Cumberland, Fluvanna, Goochland, Louisa55 min
Feb 10, 9:58 PM ESTSpecial Weather StatementAKQCaroline, Cumberland, Fluvanna, Goochland, Louisa, Powhatan62 min
Feb 11, 9:37 AM ESTSpecial Weather StatementAKQCaroline, Hanover, Westmoreland38 min
Feb 11, 11:21 AM ESTRiver Flood WarningAKQBuckingham, Fluvanna55 hr
Feb 11, 11:21 AM ESTRiver Flood WarningAKQCumberland, Goochland, Powhatan35 hr
Feb 11, 12:12 PM ESTSpecial Weather StatementAKQChesterfield, Henrico, City of Richmond48 min
Feb 11, 12:52 PM ESTSpecial Weather StatementAKQEssex, King and Queen, King William, Richmond, Westmoreland, City of Richmond38 min
Feb 11, 2:29 PM ESTSpecial Weather StatementAKQChesterfield, Henrico, City of Richmond46 min
Feb 11, 2:57 PM ESTRiver Flood WarningAKQHenrico, City of Richmond55 hr
Feb 11, 2:57 PM ESTRiver Flood WarningAKQChesterfield, Henrico, City of Richmond67 hr
Feb 11, 3:05 PM ESTSpecial Weather StatementAKQKing and Queen, King William, New Kent40 min
Feb 11, 3:26 PM ESTSevere Thunderstorm WarningAKQEssex, King and Queen, King William, Lancaster, Middlesex, New Kent and 3 more49 min
Feb 11, 3:55 PM ESTSpecial Weather StatementAKQCharles City, Dinwiddie, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg50 min
Feb 11, 4:13 PM ESTSpecial Weather StatementAKQNorthumberland47 min
Feb 11, 4:38 PM ESTSpecial Weather StatementAKQCharles City37 min
Feb 11, 1:43 PM ESTSpecial Weather StatementAKQDorchester47 min
Feb 11, 2:18 PM ESTSpecial Weather StatementAKQDorchester42 min
Feb 11, 4:36 PM ESTSpecial Weather StatementAKQSomerset, Wicomico39 min
Feb 11, 5:12 PM ESTSpecial Weather StatementAKQWorcester48 min

Nearby

River Flood Warnings in Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.